Alert archive / Missouri / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Springfield, MO

November 18, 202010 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Nov 18, 2020, 2:11 AM CST for 10 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Nov 18, 2020, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 2:11 AM CST (08:11 UTC)
In effect from
Nov 18, 2020, 9:00 AM CST
Expired
Nov 18, 2020, 5:58 PM CST
In force
9 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2458 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS83 KSGF 180811
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
211 AM CST Wed Nov 18 2020

...RED FLAG WARNING...

.Gusty southerly winds will spread across eastern Kansas and 
western Missouri by mid-morning with frequent gusts between 25-35
MPH. Low-level dry air and unseasonably warm temperatures will 
yield afternoon relative humidity (RH) values between 25-35 
percent. Areas of drier vegetation will combine with these weather
conditions to promote critical fire weather concerns across 
eastern Kansas and western Missouri by late morning.

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-190000-
/O.NEW.KSGF.FW.W.0008.201118T1500Z-201119T0000Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-
211 AM CST Wed Nov 18 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR FOR FIRE WEATHER ZONES 066, 067, 073, 077, 078, 
088, 089, 093, 094, 097, 101, 101, AND 102...

The National Weather Service in Springfield has issued a Red Flag
Warning, which is in effect from 9 AM this morning to 6 PM CST
this evening. 

* AFFECTED AREA...In Kansas...Fire weather zones 073, 097, and 
  101.In Missouri...Fire weather zones 066, 067, 077, 078, 088, 
  089, 093, 094, 101, and 102. 

* WIND...Sustained 20-30 MPH with frequent gusts between 30-40 MPH

* HUMIDITY...25 to 35 percent

* HIGHEST THREAT...is located west of Highway 65

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Albano
1 follow-up statement
266 
WWUS83 KSGF 182358
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
558 PM CST Wed Nov 18 2020

...RED FLAG WARNING EXPIRING AT 6 PM...

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-190100-
/O.CAN.KSGF.FW.W.0008.000000T0000Z-201119T0000Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-
558 PM CST Wed Nov 18 2020

...RED FLAG WARNING HAS EXPIRED FOR FOR FIRE WEATHER ZONES 066, 
067, 073, 077, 078, 088, 089, 093, 094, 097, 101, 101, AND 102...

The National Weather Service in Springfield has cancelled the Red
Flag Warning. 

Wind speeds will continue to decrease through the evening and
tonight as relative humidity improves. Therefore, the Red Flag
Warning will be allowed to expire at 6 pm.

$$

Rothstein

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Nov 17, 11:06 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 17, 11:06 PM CST, 3 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
1106 PM CST Tue Nov 17 2020

...06Z AVIATION UPDATE...

.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM CST Tue Nov 17 2020

High pressure continues to dominate the weather pattern with above
normal temperatures and dry conditions. For tonight, expect
temperatures to fall into the upper 30s to middle 40s with clear
skies.

For Wednesday, the pattern will begin to shift with an upper
level ridge sliding through the region and the flow becoming
zonal. As this happens, a warm and dry airmass will advect into
the region for Wednesday afternoon. Expect Wednesday afternoon
highs to climb into the middle 60s to near 70, with the warmest
temperatures found across southeast Kansas and southwest Missouri.
Additionally, relative humidity values will drop to around 25 to
35 percent during the afternoon hours. Low afternoon humidities
will be supplemented by gusty southerly winds of 20 to 35 mph.
This will result in elevated to significant fire weather
conditions to develop. Red flag conditions may be possible, with
the most favorable conditions likely across portions of southeast
Kansas and southwest Missouri.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 200 PM CST Tue Nov 17 2020

By Thursday, moisture will begin to return into the region
reducing the the fire weather risk. However, gusty winds and well
above normal temperatures will continue into Thursday afternoon
with much of the region in the upper 60s to lower 70s on Thursday.

The abnormally warm and dry weather will continue into Friday and
Saturday ahead of an approaching upper level trough. Current
model guidance suggest a cold front passage late Saturday into
Sunday. Expect widespread showers to accompany the frontal passage
on Saturday night into Sunday. It appears much of the region will
receive a beneficial rainfall. High temperatures will vary from
west to east on Sunday with the frontal passage. Behind the front,
temperatures will return to near normal with highs early next
week in the lower to middle 50s and lows in the middle to upper
30s. Additional rainfall chances look possible into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1105 PM CST Tue Nov 17 2020

VFR conditions are expected at the TAF sites through the period
with clear skies. Low level wind shear is likely tonight at JLN
and SGF. Surface winds will increase dramatically during the day
on Wednesday with gusts of 25-30kts likely, especially at SGF and
JLN. Stronger low level wind shear is also likely Wednesday night
at all sites.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Burchfield
Hazardous weather outlook, Nov 17, 2:45 PM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
245 PM CST Tue Nov 17 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
245 PM CST Tue Nov 17 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Southerly wind gusts of 20 to 35 mph will occur at times across
the region on both Wednesday and Thursday. The strongest winds
will generally occur along and west of Highway 65. Elevated to
significant fire weather conditions develop as warm and dry
conditions combine with gusty winds on Wednesday. Moisture will
start to return on Thursday but some elevated fire weather will be
possible, mainly across the eastern Ozarks.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 1:20 PM CSTWind AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 22 more29 hr

Nearby

Red Flag Warnings in Missouri, 2020Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.